Iowa, 2010

Flood in Iowa, July 20 to 21, 2010

July 20 to 21, 2010 · NWS DVN · 1 event in 1 county or zone

Heavy rains during the third week of July resulted in the Des Moines River at Keosauqua going above the moderate flood stage level of 25 feet around 7 am CDT July 20. 7 feet around 7 pm CDT July 20.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Heavy rains during the third week of July resulted in the Des Moines River at Keosauqua going above the moderate flood stage level of 25 feet around 7 am CDT July 20. It crested around 25.7 feet around 7 pm CDT July 20. It fell below the moderate flood stage level around 7 am CDT July 21.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 20, 5:47 AM CST, 13 minutes earlier.

Area forecast discussion, Jul 20, 5:47 AM CST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
647 AM CDT TUE JUL 20 2010

.UPDATE...
FCST HAS BEEN UPDATED TO REFLECT CURRENT RADAR TRENDS AND TRENDS
FROM THE 13KM RUC. CURRENT MCS WILL SLOWLY DECAY THROUGH THE
MORNING WITH I-80 BEING THE NORTHERN EDGE OF THE PRECIP SHIELD.
APPLYING NUMEROUS TOOLS/TECHNIQUES USING THE RUC AS INPUT...PRECIP
SHOULD RAPIDLY END DURING THE LATE MORNING HOURS. BOUNDARIES LEFT
OVER FROM THE MCS AND THE FRONTAL BOUNDARY SHOULD SUPPLY THE
NECESSARY FOCUS FOR NEW CONVECTION IN THE AFTERNOON ONCE
DIFFERENTIAL HEATING OCCURS. ...08...

&&

.AVIATION...
TRACK OF THE CURRENT MCS IS NOW KNOWN. KCID/KDBQ WILL REMAIN DRY
AS THE MCS PASSES SOUTH OF THEM. HOWEVER...GROUND FG HAS DEVELOPED
AT KCID/DBQ WHICH SHOULD LIFT IN THE NEXT SEVERAL HRS. KMLI TO BE
SLIGHTLY IMPACTED BY THE MCS WITH CIGS ARND 1KFT. KBRL IS
EXPERIENCING HIGH IMPACT WITH TSRA. VSBYS AOB 3SM AND POSSIBLY
CIGS BLO 2KFT ARE EXPECTED THROUGH 15Z. ALL TAF SITES TO SEE
IMPROVEMENT TO VFR AFT 15Z.             ...08...

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR DES MOINES-HENRY
     IA-IOWA-JEFFERSON-JOHNSON-KEOKUK-LEE-LOUISA-VAN BUREN-
     WASHINGTON.

IL...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR HANCOCK-
     HENDERSON-MCDONOUGH-MERCER-WARREN.

MO...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR CLARK-SCOTLAND.

&&
Hazardous weather outlook, Jul 20, 4:00 AM CST, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
500 AM CDT TUE JUL 20 2010

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-211000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
500 AM CDT TUE JUL 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE SEEN ACROSS THE AREA TODAY AND TONIGHT.

THE STORM PREDICTION CENTER HAS A SLIGHT RISK OF SEVERE STORMS FOR
AREAS GENERALLY ALONG AND SOUTH OF INTERSTATE 80. THE OVERALL
EVOLUTION OF STORMS AND THREAT ARE STILL UNCERTAIN. HOWEVER...
CURRENT INFORMATION SUGGESTS A THREAT FOR LARGE HAIL AND DAMAGING
WINDS. THE MOST LIKELY TIME PERIOD WOULD BE THIS AFTERNOON AND
EVENING.

SOME AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST
FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AN ACTIVE WEATHER PATTERN WILL CONTINUE THROUGH THE END OF THE WORK
WEEK WITH SEVERAL ROUNDS OF THUNDERSTORMS EXPECTED TO AFFECT THE
OUTLOOK AREA. ALTHOUGH THE POTENTIAL FOR STORMS TO REACH SEVERE
LEVELS WILL VARY WITH EACH ROUND...HEAVY RAINFALL AND THE THREAT OF
FLASH FLOODING WILL BE NEARLY A CERTAINTY.

ON WEDNESDAY MORNING...LINGERING THUNDERSTORMS FROM TUESDAY NIGHT
ARE EXPECTED TO MOVE SOUTH OUT OF THE OUTLOOK AREA. ADDITIONAL
THUNDERSTORM DEVELOPMENT IS THEN ANTICIPATED WEDNESDAY NIGHT.  THERE
IS A SLIGHT RISK OF THUNDERSTORMS REACHING SEVERE LEVELS WITH BOTH
OF THESE STORM COMPLEXES.

THURSDAY THROUGH THURSDAY NIGHT...YET ANOTHER ROUND OF THUNDERSTORMS
IS EXPECTED TO DEVELOP AND TRACK EAST ACROSS THE OUTLOOK AREA.  THE
GREATEST RISK OF STORMS REACHING SEVERE LEVELS APPEARS TO BE NORTH
OF HIGHWAY 34.

GIVEN THE ALREADY SATURATED GROUND ACROSS SOUTHERN PORTIONS OF THE
OUTLOOK AREA...ANY STORMS THAT AFFECT THOSE AREAS OVER THE NEXT FEW
DAYS WILL LIKELY ALSO RESULT IN FLASH FLOODING AND AGGRAVATE ONGOING
RIVER FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

In the hours before

Local storm report, Jul 20, 2:47 AM CST, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
347 AM CDT TUE JUL 20 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0346 AM     HEAVY RAIN       1 SW MACOMB             40.47N 90.69W
07/20/2010  M2.62 INCH       MCDONOUGH          IL   TRAINED SPOTTER

            DELAYED REPORT. STORM TOTAL FOR MONDAY.

&&
Local storm report, Jul 20, 5:23 AM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
623 AM CDT TUE JUL 20 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 AM     HEAVY RAIN       NE GOOD HOPE            40.56N 90.67W
07/20/2010  M3.25 INCH       MCDONOUGH          IL   TRAINED SPOTTER

            STORM TOTAL SO FAR...0.20 INCHES SINCE MIDNIGHT AND STILL
            RAINING.

&&

TG
Local storm report, Jul 20, 5:30 AM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
630 AM CDT TUE JUL 20 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0629 AM     HEAVY RAIN       LA HARPE                40.58N 90.97W
07/20/2010  M3.41 INCH       HANCOCK            IL   CO-OP OBSERVER

            24 HR TOTAL

&&
Local storm report, Jul 20, 5:39 AM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
639 AM CDT TUE JUL 20 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 AM     HEAVY RAIN       MACOMB                  40.47N 90.68W
07/20/2010  M3.08 INCH       MCDONOUGH          IL   CO-OP OBSERVER

            24-HR TOTAL.

&&

TG
Local storm report, Jul 20, 5:49 AM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
649 AM CDT TUE JUL 20 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 AM     HEAVY RAIN       2 NE COLUSA             40.59N 91.14W
07/20/2010  M2.72 INCH       HANCOCK            IL   TRAINED SPOTTER

            24-HR TOTAL SINCE 6 AM.

&&

TG
Local storm report, Jul 20, 5:53 AM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
653 AM CDT TUE JUL 20 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0651 AM     HEAVY RAIN       AUGUSTA                 40.75N 91.28W
07/20/2010  M3.63 INCH       LEE                IA   CO-OP OBSERVER

            24-HR TOTAL.

0652 AM     HEAVY RAIN       3 W OAKLAND MILLS       40.93N 91.67W
07/20/2010  M2.53 INCH       HENRY              IA   CO-OP OBSERVER

            24-HR TOTAL.

&&

TG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Van Buren

When
July 20, 6:00 AM CST to July 21, 6:00 AM CST
Where
Van Buren County, 6.11 mi NNW of Selma to 3.61 mi SSW of Selma
Cause
Heavy Rain
Property damage
$250,000
Reported by
River/Stream Gage
Coordinates
40.950, -92.200

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 251717.